An Efficient Algorithm Based on Extrapolation for the Solution of Nonlinear Parabolic Equations

  • 1 Department of Mathematics, University of Kurdistan, P. O. Box 416, Sanandaj, Iran
M. Ghasemi

Abstract

Two numerical procedures are developed to approximate the solution of one-dimensional parabolic equations using extrapolated collocation method. By defining two different end conditions and forcing cubic spline to satisfy the interpolation conditions along with one of the end conditions, we obtain fourth- (CBS4) and sixth-order (CBS6) approximations to the solution in spatial direction. Also in time direction, a weighted finite-difference discretization is used to approximate the solution at each time level. The convergence analysis of the methods is discussed in detail and some error bounds are obtained theoretically. Finally, some different examples of Burgers’ equations with applications in fluid mechanics as well as convection–diffusion problems with applications in transport problems are solved to show the applicability and good performance of the procedures.

  • [1]

    J. D. Cole, On a quasilinear parabolic equation occurring in aerodynamics, Quart. Appl. Math. 9 (1951), 225–236.

  • [2]

    J. Douglas and T. Dupont, A finite element collocation method for quasilinear parabolic equations, Math. Comput. 27 (1973), 17–28.

  • [3]

    B. M. Herbst, B. W. Schoombie and A. R. Mitchell, A moving Petrov-Galerkin method for transport equations, Internat. J. Numer. Methods Engrg. 18 (1982), 1321–1336.

  • [4]

    M. K. Jain, R. K. Jain and R. K. Mohanty, High order difference methods for system of 1-D non-linear parabolic partial differential equations, Int. J. Comput. Math. 37 (1990), 105–112.

  • [5]

    M. K. Jain, R. K. Jain and R. K. Mohanty, A fourth order difference method for the one dimensional general quasi-linear parabolic partial differential equation, Numer. Meth. Partial Diff. Eq. 6 (1990), 311–319.

  • [6]

    Ala Al-Rabeh, Towards a general integration algorithm for time-dependent one-dimensional systems of parabolic partial differential equations using the method of lines, J. Comput. App. Math. 42 (1992), 187–198.

  • [7]

    D. Schotzau and C. Schwab, Time discretization of parabolic problems by the HP-version of the discontinuous Galerkin finite element method, SIAM J. Numer. Anal. 38(3) (2000) 837–875.

  • [8]

    U. Arora, S. Karaa and R. K. Mohanty, A new stable variable mesh method for 1-D non-linear parabolic partial differential equations, Appl. Math. Comput. 181 (2006), 1423–1430.

  • [9]

    R. K. Mohanty, An implicit high accuracy variable mesh scheme for 1-D non-linear singular parabolic partial differential equations, Appl. Math. Comput. 186 (2007), 219–229.

  • [10]

    R. K. Mohanty, S. Karaa and U. Arora, An O(k 2+kh 2+h 4) arithmetic average discretization for the solution of 1-D nonlinear parabolic equations, Numer. Meth. for Partial Differen. Eq. 23 (2007), 640–651.

  • [11]

    M. K. Kadalbajoo, V. Gupta and A. Awasthi, A uniformly convergent B-spline collocation method on a nonuniform mesh for singularly perturbed one-dimensional time-dependent linear convection diffusion problem, J. Comput. Appl. Math., 220 (2008), 271–289.

  • [12]

    J. Rashidinia, M. Ghasemi and R. Jalilian, A collocation method for the solution of nonlinear one-dimensional parabolic equations, Math. Sci. 4(1) (2010), 87–104.

  • [13]

    R. K. Jain and R. C. Mittal, Cubic B-splines collocation method for solving nonlinear parabolic partial differential equations with Neumann boundary conditions, Commun. Nonlinear Sci. Numer. Simulat. 17 (2012), 4616–4625.

  • [14]

    B. Bialecki, G. Fairweather and J. C. López-Marcos, The extrapolated CrankŰNicolson orthogonal spline collocation method for a quasilinear parabolic problem with nonlocal boundary conditions, J. Sci. Comput. 62 (2015), 265–283.

  • [15]

    K. N. S. Kasi Viswanadham and S. R. Koneru, Finite element method for one-dimensional and two-dimensional time dependent problems with B-splines, Comp. Meth. Appl. Mech. Engin. 108 (1993), 201–222.

  • [16]

    I. J. Schoenberg, On Spline Functions. MRC Report 625, University of Wisconsin, 1966.

  • [17]

    Prenter P. M., Spline and Variational Methods. Wiley, New York, 1975.

  • [18]

    Lucas T. R., Error bounds for interpolating cubic splines under various end conditions, Siam J. Numer. Anal. 11(3) (1975), 569–584.

  • [19]

    Daniel J. W. and Swartz B. K., Extrapolated collocation for two-point boundary-value problems using cubic splines, J. Inst. Maths Applics, 70(16) (1975), 161–174.

  • [20]

    Fyfe D. J., Linear dependence relations connecting equal interval Nth degree splines and their derivatives, J. Inst. Math. Appl. 7 (1971), 398–406.

  • [21]

    Naimark M. A., Equations Linear Differential, Part I: English trans, by E. R. Dawson, ed. by Everett W. N.. York New, Unger, 1967.

  • [22]

    M. K. Kadalbajoo, L. P. Tripathi and A. Kumar, A cubic B-spline collocation method for a numerical solution of the generalized Black–Scholes equation, Mathematical and Computer Modelling 55 (2012), 1483–1505.

  • [23]

    J. Burgers, A mathematical model illustrating the theory of turbulence, Advanc. Appl. Mech. 1 (1948), 171–19.

  • [24]

    G. Arora and B. K. Singh, Numerical solution of Burgers’ equation with modified cubic B-spline differential quadrature method, Appl. Math. 224 (2013), 166–177.

  • [25]

    R. C. Mittal and R. K. Jain, Numerical solutions of nonlinear Burgers equation with modified cubic B-splines collocation method, Appl. Math. Comput. 218 (2012), 7839–7855.

  • [26]

    A. M. Aksoy, A. Korkmaz and I. Dag, Quartic B-spline differential quadrature method, Int. J. Nonlinear Sci., 11(4) (2011), 403–411.

  • [27]

    L. Zhang, J. Ouyang, X. Wang and X. Zhang. Variational multiscale element-free galerkin method for 2-D Burgers’ equation, J. Comput. Phy., 229(19) (2010), 7147–7161.

  • [28]

    S. Lin, C. Wang and Z. Dai, New exact traveling and non-traveling wave solutions for 2+1 dimensional Burgers’ equation, Appl. Math. Comput., 216(10) (2010), 3105–3110.

  • [29]

    Korkmaz A., Numerical Solutions of Some Nonlinear Partial Differential Equations Using Differential Quadrature Method. Eskisehir Osmangazi University, 2006.

  • [30]

    I. Dag, D. Irk and A. Sahin, B-spline collocation methods for numerical solutions of the Burgers’ equation, Math. Probl. Eng. 5 (2005), 521–538.

  • [31]

    P. Roache, Computational fluid dynamics. Hermosa Press, Albuquerque, NM, 1972.

  • [32]

    J. Isenberg and C. Gutfinger, Heat transfer to a draining film, Int. J. Heat Transf. 16 (1972), 505–512.

  • [33]

    J. Y. Parlarge, Water transport in soils, Ann. Rev. Fluids Mech. 2 (1980), 77–102.

  • [34]

    Fattah Q. N. and Hoopes J. A., Dispersion in anisotropic homogeneous porous media, J. Hydraul. Eng., 111 (1985), 810–827.

    • Crossref
    • Export Citation
  • [35]

    Chaudhry M. H., Cass D. E. and Edinger J. E., Modelling of unsteady-flow water temperatures, J. Hydraul. Eng., 109(5) (1983), 657–669.

    • Crossref
    • Export Citation
  • [36]

    V. Guvanasen and R. E. Volker, Numerical solutions for solute transport in unconfined aquifers, Int. J. Numer. Meth. Fluids 3 (1983), 103–123.

  • [37]

    R. C. Mittal and R. K. Jain, Redefined cubic B-splines collocation method for solving convection-diffusion equations, Appl. Math. Modell. 36 (2012), 5555–5573.

  • [38]

    R. Mohammadi, Exponential B-spline solution of convection-diffusion equations, Appl. Math. 4 (2013), 933–944.

  • [39]

    M. K. Kadalbajoo and P. Arora, Taylor-Galerkin B-spline finite element method for the one-dimensional advection-diffusion equation, Numer. Meth. Partial Diff. Eq. 26 (2010), 1206–1223.

  • [40]

    M. Dehghan, Weighted finite difference techniques for the one-dimensional advection-diffusion equation, Appl. Math. Comput. 147 (2004), 307–319.

Purchase article
Get instant unlimited access to the article.
$42.00
Log in
Already have access? Please log in.


or
Log in with your institution

Journal + Issues

The International Journal of Nonlinear Sciences and Numerical Simulation publishes original papers on all subjects relevant to nonlinear sciences and numerical simulation. The journal is directed at researchers in nonlinear sciences, engineers, and computational scientists, economists, and others, who either study the nature of nonlinear problems or conduct numerical simulations of nonlinear problems.

Search